Tornadoes · United States · Minnesota · 2005

F1 tornado, Roseau County, Minnesota, July 3, 2005

This F1 tornado ran 2.0 miles across Roseau County on July 3, 2005, touching down at 3:35 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 3, 2005
Touchdown
3:35 PM CDT (20:35 UTC)
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Roseau County
Touchdown point
48.850, -96.420
Lift-off point
48.900, -96.320
Record number
1056

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
03:33 UTC04:30 UTCSevere Thunderstorm WarningFGF
03:37 UTC04:30 UTCTornado WarningFGF
04:30 UTC05:30 UTCTornado WarningFGF
04:33 UTC05:36 UTCSevere Thunderstorm WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 3, 2:20 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 3, 2:20 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
220 PM CDT SUN JUL 3 2005

...MAIN FORECAST CHALLENGE CENTERS ON LINGERING POP THREAT TONIGHT
   AND TOMORROW WITH RESIDUAL CYCLONIC FLOW/AND ASSOCIATED WEAK
   BOUNDARY PASSAGES...

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHEAST MANITOBA
PROVINCE WITH MAIN FRONTAL BOUNDARY/ WELL TO THE SOUTH AND EAST OF
CWFA. ADDITIONAL WEAK SURFACE BOUNDARIES WERE PIVOTING SE FROM LOW
CENTER ACROSS NORTHEAST NORTH DAKOTA AND CENTRAL SASK AND MANITOBA
PROVINCE. LATEST WATER VAPOR IMAGERY SHOWED POSITIVELY TILTED 500MB
SHORTWAVE TROUGH OVER SOUTHERN MANITOBA WITH 250MB 70KT SPEED MAX
PUNCHING NORTHEAST ON THE DOWNWIND SIDE OF TROUGH.

.SHORT TERM (TONIGHT-WED)...
SLOW BUT STEADY IMPROVEMENT EXPECTED ACROSS THE CWFA DURING THE NEXT
FEW DAYS. WILL LINGER LOW POP THREAT THIS EVENING MAINLY FOR AREAS
TO THE EAST OF THE VALLEY AS 500MB SHORTWAVE TROUGH/VORTICITY MAXIMA
LIFT OUT TO THE NORTHEAST INTO ONTARIO PROVINCE. JULY 4TH SHAPING UP
AS A 50/50 DAY WITH MORNING INSOLATION LEADING TO THUNDER THREAT IN
THE AFTERNOON AND EVENING AS COLD POOL ALOFT TEMPERATURES/500MB SHEAR
AXIS HELP TO DESTABILIZE ATMOSPHERE. HOWEVER STILL LOOKS LIKE FIREWORKS
SHOW WILL BE A GO WITH ANY ONGOING CONVECTION DIMINISHING DURING THE
EVENING THANKS TO THE LOSS OF DAYTIME HEATING/COUPLED WITH SOUTHEAST
MIGRATION OF UPPER LEVEL SHEAR AXIS. DEEP LAYERED ANTICYCLONIC FLOW
THEN BUILDS INTO THE NORTHERN PLAINS FOR MID WEEK WITH ASSOCIATED
850-500MB Q-VECTOR DIVERGENCE (SUBSIDENCE). THIS WILL PROMOTE DEEP
DRY COLUMN AND BUILDING HEIGHTS FOR RESULTANT WIDESPREAD INSOLATION
ALONG WITH MODERATING TEMPERATURE TREND TO SUMMERLIKE VALUES.

.LONG TERM (THURS THRU SUN)...UPPER RIDGE OVER THE CENTRAL PLAINS
WILL HOLD FIRM FOR MUCH OF THE WEEKEND SPELLING MAINLY DRY AND WARM
WEATHER. THE NEW GFS TRIES TO FLATTEN THE RIDGE LATE THURS/FRI AND
SWING A COLD FRONT THROUGH THE AREA. WITH THE JET STREAM NORTH AND
ASSOCIATED SURFACE LOW OF THE BORDER...ANY THUNDERSTORM ACTIVITY
SHOULD STAY TO OUR NORTH. FOR THIS REASON...I HAVE OPTED TO KEEP THE
FORECAST DRY AND WAIT FOR ADDITIONAL GUIDANCE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
MN...NONE.

&&

BERG/JCA
Hazardous weather outlook, Jul 3, 6:25 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 AM CDT SUN JUL 3 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041124-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
625 AM CDT SUN JUL 3 2005

...SEVERE WEATHER POSSIBLE THIS AFTERNOON ALONG AND EAST OF THE RED
RIVER VALLEY...

...FLOODING CONTINUES IN KITTSON COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EARLY EVENING ALONG AND EAST OF THE RED RIVER VALLEY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER NOON TODAY AND PERSIST
UNTIL AROUND 8 PM. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT MAINLY IN
NORTHWEST MINNESOTA. STORMS WILL MOVE QUICKLY FROM WEST TO EAST...AS
A COLD FRONT SWEEPS THROUGH THE REGION.

ANY ADDITIONAL RAINFALL MAY AGGRAVATE ALREADY SATURATED GROUND AS
WELL...ESPECIALLY IN KITTSON COUNTY WHERE SIGNIFICANT FLOODING IS
OCCURRING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

KELLENBENZ

In the hours before

Local storm report, Jul 3, 10:08 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1008 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     FLASH FLOOD      HUMBOLDT                48.92N 97.09W
07/02/2005                   KITTSON            MN   EMERGENCY MNGR

            SEVERAL COUNTY ROADS WASHED OUT. 4 HOMES FLOODED IN
            HUMBOLDT, ORLENES AND RICHARDSON TOWNSHIP. MAINLY WATER
            IN BASEMENT WITH WATER ON FIRST FLOOR IN ONE HOME.

&&

JCA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

International Fa, MN (KINL), 12:00Z

8.6 hours before the tornado, 228 km from the path. July 3, 2005.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 10 joules per kilogram, CIN -297, lifted condensation level 1280 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 184 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-297 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

International Fa, MN (KINL), 00:00Z

3.4 hours after it, 228 km from the path. July 4, 2005.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 767 joules per kilogram, CIN -10, lifted condensation level 1720 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 93 square meters per square second, 0 to 6 km bulk shear 29 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1481 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.0
0-3 km lapse rate
8.9 K/km

Open this sounding in Storm Lab

The radar

The Fargo/Grand Forks radar (KMVX), 166 km away, was scanning. The volume nearest the touchdown began at 20:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:15 UTCFLOOD4 N LancasterKittson, MNOVERLAND FLOODING DEVELOPED ACROSS MUCH OF CLOW, RICHARDVILLE, AND ST. JOSEPH TOWNSHIPS THROUGH THE MORNING AND PUSHED SOUTHEASTWARD INTO GRANVILLE, HAMPDEN, HILL, AND ST. VINCENT TOWNSHIPS DURING THE AFTERNOON AND EARLY
20:15 UTCFLOOD4 N LancasterKittson, MNOVERLAND FLOODING DEVELOPED ACROSS MUCH OF CLOW, RICHARDVILLE, AND ST. JOSEPH TOWNSHIPS THROUGH THE MORNING AND PUSHED SOUTHEASTWARD INTO GRANVILLE, HAMPDEN, HILL, AND ST. VINCENT TOWNSHIPS DURING THE AFTERNOON AND EARLY
20:35 UTCTORNADO 15 Nw HaugRoseau, MNTORNADO TRACKED FOR ABOUT 2 MILES TO 5 NNW HAUG BY 340 PM. NUMEROUS LARGE TREES WERE SNAPPED OFF OR UPROOTED FOR ABOUT ONE MILE BACK FROM CLEARING IN WILDLIFE AREA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 3, 2005

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 31:40 PM EDTF1Abbeville, SC0.750$10,000
July 31:30 PM CDTF0Rush, KS0.120
July 34:20 PM EDTF1Newberry, SC0.575$10,000
July 34:03 PM MDTF0Arapahoe, CO0.150
July 35:04 PM CDTF0Reno, KS0.575
July 35:07 PM CDTF0Reno, KS1.0100
July 35:42 PM CDTF0Reno, KS0.255
July 35:45 PM CDTF1Reno, KS1.0110$60,000
July 35:20 PM MDTF0Phillips, CO0.150
July 36:31 PM CDTF0Sedgwick, KS0.555
July 36:35 PM CDTF0Cerro Gordo, IA0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.